Alert archive / Montana / High Wind Watches in 2021

High Wind Watch 4, NWS Billings, MT

February 21, 2021Custer County, Fallon County, Montana

NWS Billings, MT issued this high wind watch at Feb 21, 2021, 2:34 AM MST for Custer County, Fallon County, Montana. It took effect at Feb 22, 2021, 6:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 21, 2021, 2:34 AM MST (09:34 UTC)
In effect from
Feb 22, 2021, 6:00 AM MST
Expired
Feb 21, 2021, 2:47 PM MST
In force
Issued by
NWS Billings, MT

Counties Custer County, MT, Fallon County, MT

The radar

The Glasgow radar (KGGW), 246 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WWUS75 KBYZ 210934
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
234 AM MST Sun Feb 21 2021

MTZ029>031-042-173-220945-
/O.EXB.KBYZ.HW.W.0004.210222T0500Z-210223T0100Z/
Musselshell-Treasure-Northern Rosebud-Golden Valley-
Northeastern Yellowstone-
Including the cities of Roundup, Hysham, Colstrip, Forsyth, 
Ryegate, Lavina, Custer, and Pompeys Pillar
234 AM MST Sun Feb 21 2021

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM
MST MONDAY...

* WHAT...West winds gusting to 60 to 65 mph.

* WHERE...Musselshell, Treasure, Northern Rosebud, Golden Valley 
  and Northeastern Yellowstone.

* WHEN...From 10 PM this evening to 6 PM MST Monday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages are possible. Travel will be very 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected to be
  early Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with travel plans may want to consider delaying travel or
plan an alternate route. Use caution if you must drive. Secure
loose objects.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ065-066-220945-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-210223T1200Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
234 AM MST Sun Feb 21 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...Southwest winds gusting 60 to 80 mph.

* WHERE...Livingston Area and Beartooth Foothills.

* WHEN...Until 5 AM MST Tuesday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages are possible. Travel will be very 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Wind gusts of 60 to 70 mph are expected
  today. Winds will increase to gusts of 70 to 80 mph tonight and
  continue that strong Monday and Monday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with travel plans may want to consider delaying travel or
plan an alternate route. Use caution if you must drive.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ063-141-172-228-220945-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-210223T1200Z/
Judith Gap-Northern Sweet Grass-Melville Foothills-
Southern Wheatland-
Including the cities of Judith Gap, Big Timber, Melville, 
and Harlowton
234 AM MST Sun Feb 21 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...West winds gusting 60 to 70 mph.

* WHERE...Judith Gap, Northern Sweet Grass, Melville Foothills 
  and Southern Wheatland.

* WHEN...Until 5 AM MST Tuesday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages are possible. Travel will be very 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected to be 
  tonight into Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with travel plans may want to consider delaying travel or
plan an alternate route. Use caution if you must drive.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ032-033-220945-
/O.NEW.KBYZ.HW.A.0004.210222T1300Z-210223T0100Z/
Custer-Fallon-
Including the cities of Miles City and Baker
234 AM MST Sun Feb 21 2021

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
AFTERNOON...

* WHAT...West wind gusts up to 60 mph possible.

* WHERE...Custer and Fallon.

* WHEN...Monday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages are possible. Travel will be very 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
2 follow-up statements
559 
WWUS75 KBYZ 211822
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1122 AM MST Sun Feb 21 2021

MTZ034-221830-
/O.EXA.KBYZ.HW.W.0004.000000T0000Z-210223T1200Z/
Northern Stillwater-
Including the cities of Columbus and Absarokee
1122 AM MST Sun Feb 21 2021

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...West winds gusting 60 to 70 mph.

* WHERE...Northern Stillwater.

* WHEN...Until 5 AM MST Tuesday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages are possible. Travel will be very 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected to be 
  tonight into Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ065-066-221830-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-210223T1200Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
1122 AM MST Sun Feb 21 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...Southwest winds gusting 60 to 80 mph.

* WHERE...Livingston Area and Beartooth Foothills.

* WHEN...Until 5 AM MST Tuesday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages are possible. Travel will be very 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Wind gusts of 60 to 70 mph are expected 
  today. Winds will increase to gusts of 70 to 80 mph tonight 
  and continue that strong Monday and Monday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with travel plans may want to consider delaying travel or
plan an alternate route. Use caution if you must drive.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ063-141-172-228-221830-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-210223T1200Z/
Judith Gap-Northern Sweet Grass-Melville Foothills-
Southern Wheatland-
Including the cities of Judith Gap, Big Timber, Melville, 
and Harlowton
1122 AM MST Sun Feb 21 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...West winds gusting 60 to 70 mph.

* WHERE...Judith Gap, Northern Sweet Grass, Melville Foothills 
  and Southern Wheatland.

* WHEN...Until 5 AM MST Tuesday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages are possible. Travel will be very 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected to be 
  tonight into Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with travel plans may want to consider delaying travel or
plan an alternate route. Use caution if you must drive.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ029>031-042-173-221830-
/O.CON.KBYZ.HW.W.0004.210222T0500Z-210223T0100Z/
Musselshell-Treasure-Northern Rosebud-Golden Valley-
Northeastern Yellowstone-
Including the cities of Roundup, Hysham, Colstrip, Forsyth, 
Ryegate, Lavina, Custer, and Pompeys Pillar
1122 AM MST Sun Feb 21 2021

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
6 PM MST MONDAY...

* WHAT...West winds gusting to 60 to 65 mph.

* WHERE...Musselshell, Treasure, Northern Rosebud, Golden Valley 
  and Northeastern Yellowstone.

* WHEN...From 10 PM this evening to 6 PM MST Monday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages are possible. Travel will be very 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected to be 
  early Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with travel plans may want to consider delaying travel or
plan an alternate route. Use caution if you must drive. Secure
loose objects.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ032-033-221830-
/O.CON.KBYZ.HW.A.0004.210222T1300Z-210223T0100Z/
Custer-Fallon-
Including the cities of Miles City and Baker
1122 AM MST Sun Feb 21 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON...

* WHAT...West wind gusts up to 60 mph possible.

* WHERE...Custer and Fallon.

* WHEN...From Monday morning through Monday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel will be very difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
772 
WWUS75 KBYZ 212147
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
247 PM MST Sun Feb 21 2021

MTZ032-033-222200-
/O.UPG.KBYZ.HW.A.0004.210222T1300Z-210223T0100Z/
/O.EXB.KBYZ.HW.W.0004.210222T1300Z-210223T0100Z/
Custer-Fallon-
Including the cities of Miles City and Baker
247 PM MST Sun Feb 21 2021

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MST MONDAY...

* WHAT...West wind gusts up to 60 mph possible.

* WHERE...Custer and Fallon.

* WHEN...From 6 AM to 6 PM MST Monday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel will be very difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with travel plans may want to consider delaying travel or
plan an alternate route. Use caution if you must drive. Secure
loose objects.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ065-066-222200-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-210223T1200Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
247 PM MST Sun Feb 21 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...Southwest winds gusting 60 to 80 mph.

* WHERE...Livingston Area and Beartooth Foothills.

* WHEN...Until 5 AM MST Tuesday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages are possible. Travel will be very 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Winds will increase to gusts of 70 to 80 
  mph tonight and continue that strong Monday and Monday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with travel plans may want to consider delaying travel or
plan an alternate route. Use caution if you must drive.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ034-063-141-172-228-222200-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-210223T1200Z/
Northern Stillwater-Judith Gap-Northern Sweet Grass-
Melville Foothills-Southern Wheatland-
Including the cities of Columbus, Absarokee, Judith Gap, 
Big Timber, Melville, and Harlowton
247 PM MST Sun Feb 21 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...West winds gusting 60 to 75 mph.

* WHERE...Judith Gap, Northern Sweet Grass, Melville Foothills 
  and Southern Wheatland.

* WHEN...Until 5 AM MST Tuesday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel will be very difficult,
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing and drifting snow are
  possible into the evening. The strongest winds are expected to 
  be tonight into Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with travel plans may want to consider delaying travel or
plan an alternate route. Use caution if you must drive.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ029>031-042-173-222200-
/O.CON.KBYZ.HW.W.0004.210222T0500Z-210223T0100Z/
Musselshell-Treasure-Northern Rosebud-Golden Valley-
Northeastern Yellowstone-
Including the cities of Roundup, Hysham, Colstrip, Forsyth, 
Ryegate, Lavina, Custer, and Pompeys Pillar
247 PM MST Sun Feb 21 2021

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
6 PM MST MONDAY...

* WHAT...West winds gusting to 60 to 65 mph.

* WHERE...Musselshell, Treasure, Northern Rosebud, Golden Valley 
  and Northeastern Yellowstone.

* WHEN...From 10 PM this evening to 6 PM MST Monday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages are possible. Travel will be very 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected to be 
  early Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with travel plans may want to consider delaying travel or
plan an alternate route. Use caution if you must drive. Secure
loose objects.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind watch went out at Feb 20, 8:33 PM MST, 6 hours 1 minute earlier.

Area forecast discussion, Feb 20, 8:33 PM MST, 6 hours 1 minute before
Area Forecast Discussion...Updated
National Weather Service Billings MT
833 PM MST Sat Feb 20 2021

.UPDATE...
Made a slight adjustment to PoP's for this evening. Weak little
wave of energy still tracking southeastward across our foothills
may produce a few snow showers through the remainder of the
evening. Rest of forecast in good shape. BT

&&

.DISCUSSION...
Tonight through Sunday night...

Snow showers will gradually diminish over the area this evening as
instability decreases, lingering longest over the west as
trailing energy and a weak jet max slides through. Drier
conditions will build in overnight with surface pressure gradients
tightening, along with increasing mid-level winds. This will
cause winds to increase along the western foothills late tonight
into Sunday, where southwest to west gusts in excess of 60 mph are
possible. Winds increase further Sunday night with pressure
gradients continuing to tighten, and winds aloft increasing. Wind
gusts in excess of 75 mph are possible from Livingston to Nye
Sunday night. The strongest winds however are expected on Monday,
and more information can be found in the extended discussion. High
Wind Warnings from Livingston east through Nye, and north through
Big Timber, Harlowton and Judith Gap look to be in good shape, and
will not make any changes to the highlites at this time.

Lows in the teens can be expected tonight, with highs in the lower
40s for most places on Sunday. Downslope flow will keep
temperatures warmer for Sunday night, with lows in the upper 20s
to 30s expected. STP

Monday through Friday...

Strong winds will continue Monday with the strongest being from
Harlowton to Big Timber to Livingston during the morning. Winds
will gradually decrease throughout the afternoon and evening.
Expect winds in the morning to gust to 80 mph from Livingston to
along the Beartooth foothills with gusts to 70 mph from Big Timber
to Harlowton. Winds east of these areas will still be gusty but
an inversion due to the snow cover will help keep the strong winds
above the surface.

A cold front arrives Tuesday which will bring cooler temperatures
along with a chance of snow to the area. Snow amounts are expected
to remain light with less than an inch expected in lower
elevations. Areas along the foothills could see 1 to 2 inches of
snow. Snow showers will linger on Wednesday with dry conditions
returning on Thursday. Winds also return on Thursday and areas
from Harlowton to Big Timber to Livingston could see gusty winds
again. Just how strong is uncertain this far out so stay tuned to
the forecast as we get closer.

Temperatures will be in the 30s to low 40s Monday before cooling
into the low to mid 30s Tuesday through the end of the week.

Carrothers
&&

.AVIATION...

Isolated to scattered snow showers will continue over the area
through around 09Z, mainly from KBIL W and S. Expect MVFR to
possible IFR conditions in the snow showers. There will be areas
of mountain obscuration. Winds will increase over the western
foothills tonight and continue to increase through the day on
Sunday. Gusts to 50kt are possible at KLVM late tonight...with 60kt
late Sunday into Sun. evening. Expect LLWS at KMLS tonight into
Sun. morning. VFR will prevail Sunday through Sun. evening with
some obscurations over the western mountains. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 018/040 030/048 031/039 020/033 017/034 021/034 017/030
    10/N    00/N    44/S    21/B    00/B    11/E    22/S
LVM 020/040 031/047 028/035 016/030 014/033 020/031 018/030
    21/N    11/N    46/S    22/S    01/N    12/S    22/S
HDN 015/041 026/048 029/041 018/035 012/038 020/036 014/032
    00/N    00/N    34/O    22/S    00/B    11/E    22/S
MLS 017/041 030/050 030/040 020/035 017/041 023/037 016/031
    00/N    00/N    53/O    21/B    00/B    10/B    11/E
4BQ 016/040 028/050 031/040 020/033 016/038 021/036 016/031
    00/N    00/N    33/O    22/S    00/U    01/B    11/B
BHK 015/043 027/050 028/039 018/033 014/040 020/037 014/030
    00/N    00/N    43/O    11/B    00/U    00/B    11/B
SHR 011/040 021/049 026/039 014/030 008/036 015/033 011/029
    10/U    00/U    15/O    32/S    00/B    11/E    12/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from midnight tonight to 5 AM MST
      Tuesday FOR ZONES 63-65-66-141-172-228.
WY...None.

&&

weather.gov/billings

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 12:24 PM MSTSpecial Weather StatementBYZSweet Grass, Wheatland3 hr

Nearby

High Wind Watches in Montana, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.